Heavy Snow, Big Stone
- When
- March 5, 7:00 AM CST to March 6, 11:00 AM CST
- Where
- Big Stone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
An intense surface low pressure area brought scattered showers and thunderstorms along with heavy snow to west central Minnesota from the 5th to the 6th. The scattered showers and thunderstorms moved across the region during the early morning hours of the 5th while snow developed by mid morning.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An intense surface low pressure area brought scattered showers and thunderstorms along with heavy snow to west central Minnesota from the 5th to the 6th. The scattered showers and thunderstorms moved across the region during the early morning hours of the 5th while snow developed by mid morning. There were some reports of thundersnow. Snowfall amounts ranged from 6 to 11 inches before it ended on the 6th. The heavy snow resulted in closed businesses and schools along with difficult, if not, impossible travel. Many activities and events were also postponed or cancelled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 5, 5:42 AM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
542 AM CST Mon Mar 5 2018
.UPDATE...
Issued at 538 AM CST Mon Mar 5 2018
Aviation discussion updated below for 12Z TAFs.
&&
.SHORT TERM...(Today and Tonight)
Issued at 328 AM CST Mon Mar 5 2018
Rain showers continue to stream northward across the area, with
embedded lightning at times. Even seeing some lightning as far north
as northwest Spink county currently, and would not be surprised to
hear a rumble of thunder in Aberdeen in the next hour or two.
Further west, the column has cooled enough for snow and we are
starting to see the deformation band set up to our southwest.
Soundings suggest the rain changes over to snow across the east
around 13Z to 15Z, and this will be key in just how much snow the
east receives. If rain hangs out a few hours longer, snow totals
will be lower. Wheaton has actually already changed over to snow at
34 degrees. Light ice accums are still possible, but the threat now
looks to be mainly confined to the Coteau region. Soundings over
Marshall county in the higher elevations suggest maybe 2 hours of
freezing rain before the switch over to snow. One thing to note is
the models have trended the deformation band even further east into
the CWA, thus leaving the far southwest counties in lighter snow
accums today. Tried to convey this in the grids, but it does appear
that tonight heavier snow finally tries to wrap into that area.
Generally, no changes to headlines, but did make some timing
adjustments across the east, and will likely sector off Stanley,
Jones and Lyman counties to highlight less snow accums there, but
stronger winds.
.LONG TERM...(Tuesday through Sunday)
Issued at 328 AM CST Mon Mar 5 2018
When the period opens, got the back edge of this large, wound up
storm system centered down over nw Iowa and heading south-southeast
away from the region. Should see light (intensity) snowfall
continuing for at least the first half of the day on Tuesday before
diminishing. Minimal snow accumulation potential (generally less
than 2 inches of snow accum potential across the swrn forecast zones
and the prairie coteau/glacial lakes region). North-northwest winds
are also still blowing pretty good Tuesday morning before gradually
diminishing throughout the day. Expect hazardous blowing/drifting
snow is still occurring Tuesday morning. But as the day wears on and
the falling snow draws to an end, and the winds begin to decrease,
the result should be improving visibility as blowing/drifting snow
becomes less of a problem. Doubtless there will still be some
localized, wind-favored, areas where blowing/drifting snow is still
occurring at the end of the day Tuesday. But it won't be anything
like what occurs Monday and Monday night over central South Dakota
and portions of north central South Dakota.
Tuesday night through Sunday, this forecast area is influenced more
than anything by an upper level ridge progged to build across the
western half of the CONUS. That puts this CWA in northwest flow (or
some derivation thereof) for most of the period. 00Z deterministic
GSM solutions generally latching onto a clipper-type system that
slips down out of western Canada by the weekend, bringing what looks
to be the best shot at measurable precipitation in the day 4 through
7 period of the forecast. Temperature trends from deterministic and
ensemble output tonight continue to showcase below normal
temperatures until low level waa tries to warm things up starting
Friday, but probably a better chance at a warm up to at or above
normal readings Saturday/Sunday. Depending on where the 1030hpa-
something surface high ends up being positioned Wednesday night,
there could be some areas across the CWA visiting "below zero"
temperatures for the low temperature. A fresh blanket of deep snow
would certainly support that scenario. Will have to see if there are
any clouds around Wednesday night, and where the surface high is
positioned.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 538 AM CST Mon Mar 5 2018
-SN/SN and BLSN has moved into KPIR/KMBG and expect IFR/LIFR CIGs
and VSBY to persist through much of the day and into the evening.
Over KABR and KATY, a mix of RA and SN will gradually switch to
all snow. There has been periodic -TSRA/-TSSN recently, but
expect this to end for the most part after 12Z as precip changes
to SN. IFR/LIFR CIGs and VSBY can be expected through the day and
into the evening hours.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 6 PM CST /5 PM MST/ Tuesday for SDZ003-
009-015-016-033>037-045-048-051.
Winter Storm Warning until 6 PM CST Tuesday for SDZ004>008-010-
011-017>023.
MN...Winter Storm Warning until 6 PM CST Tuesday for MNZ039-046.
&&
UPDATE...TMT
SHORT TERM...TMT
LONG TERM...Dorn
AVIATION...TMTHazardous Weather Outlook National Weather Service Aberdeen SD 431 AM CST Mon Mar 5 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061045- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 431 AM CST Mon Mar 5 2018 /331 AM MST Mon Mar 5 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Moderate to heavy snow is expected across the region today, with a general 6 to 12 inches region-wide by the time the snow ends on Tuesday. Very strong winds will develop over central South Dakota with gusts over 50 mph creating blizzard conditions. Travel will become hazardous to nearly impossible later today. Snow and wind will persist through the overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Light snow will continue into Tuesday, but taper off throughout the day. Gusty northerly winds will also create blowing snow at times. .SPOTTER INFORMATION STATEMENT... Spotter reports of heavy snow amounts are greatly appreciated, as well as any reports of low visibility and blizzard conditions. TMT
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747196, 747197.